View unanswered posts | View active topics It is currently Fri Jul 25, 2014 11:16 am



Reply to topic  [ 3 posts ] 
 Not yet diagnosed 
Author Message

Joined: Thu Jul 27, 2006 3:39 am
Posts: 2
Post Not yet diagnosed
My father was diagnosed with REM sleep disorder behavior six years ago but has had it a year or so longer. He's been treated with 1mg Klonopin (clonazepam) once a day. Since then he's had times of confusion and some short term memory loss.

Then two years ago he was riding an ATV (at age 75) and wrecked. He was wearing a snowboarding helmet and sustained a head injury, a subdural hematoma with a subarachnoid bleed. A few weeks after the accident he didn't recognize my mother as his wife but as his daughter. They changed neurologists at that time to get an apt sooner. This neurologist blames everything on the head injury though he was aware of the sleep disorder.

Subsequently, my fathers memory and confusion have deteriorated slightly. He has occassions of not knowing my Mom but only once in awhile and he also has problems with simple math problems. However he's quite savvy with the stock market but has trouble figuring out a tip or simple addition. His problems seem to come and go which we blamed on a chronic subdural hematoma which can have some reoccuring problems.

Then on July 9th, he started having hallucinations. The dr. couldn't see him for a few days but then started him on 5mg Zyprexa and performed a CT scan, which came back normal. We asked the dr. to wean him off of the Klonopin to rule that out as the reason for his hallucinations.

Tonight, I saw a special on Primetime on ABC that said this REM sleep disorder can be a precurser to Parkinson's. My search for info led me here. All the symptoms fit my father. The acting out dreams, confusion, short term memory loss, mathmatical challenges, hallucinations, seams to be fine one day and not the next, walks with a shuffle and kind of hunched over, the Zyprexa is not stopping the hallucinations but he's gotten worse with his memory and confusion since taking it.

I am going to ask the Dr. if he is considering Lewy Body as a diagnosis.

We have to wait another three weeks for the visit to the dr. I am worried if he continues with the Zyprexa that he will get worse.


Thu Jul 27, 2006 4:07 am
Profile
Post 
Dear Dwagnfly,
Sounds like you could be dealing with a LBD, many things fit and I am sorry to say so many Medical professionals are really not aware of many LBD facts, you have done the correct thing but checking further, I have enclosed a list of Bad drugs for LBD, and thats the true problem of LBD many drugs that help in other areas are just not good for LBD, I wish I had someone give me a list like this yrs ago, I wish you well and never stop looking for the true reason behind you Fathers symthoms. Always remember if in fact he does have LBD that less is always better! :)



BAD LBD MEDICATIONS

Based on actual experiences reported by caregivers.
Revised, January, 2004.


One of the symptoms of LBD is extreme sensitivity to many medications.

NEUROLEPTICS AND OPIATES ARE LIFE THREATENING.

DO NOT GIVE:

Haldol, Clozapine, Morphine, Demerol or any other neuroleptics or opiates. All medications ending in “azine” may cause neuroleptic malignant syndrome.

AVOID:
Zyprexa/olanzapine

Risperdal/risperidone

Ativan/lorazepam

Mirapex/pramipexole

Eldepryl/selegeline

Ambien/zolpidem

Ultram/tramadol

Detrol & Detropan

Benedryl (OTC allergy medication)


USE CAUTION:

Dilantin....extremely careful monitoring of levels is needed.

Sinemet/carbidopa-levodopa may cause increased dementia, stiffness, and hallucinations.

Cough and Cold medications


This is not a complete list of medications, which may cause serious consequences in LBD patients. Bad reactions to strong antibiotics, for example, are not uncommon. LBD patients who have been given the least medications, seem to do better in the long run than those who have been more medicated.

Unfortunately, the LBD patient never goes back to the level of former functioning when the troublesome medication is removed, and sometimes as with neuroleptics, there may be no recovery.

LESS IS BEST ... and safest.


Thu Jul 27, 2006 10:30 am

Joined: Sun Jun 25, 2006 11:16 pm
Posts: 30
Location: Beverly, WV USA
Post Not yet......
Hi Dwgnfly,
Did I get that right?
Sounds like you're hitting the nail on the head to me.....the Capgrass symptoms, hallucinations, shuffling gait, fluctuations.......... Also, REM is being considered as a strong risk factor for LBD. So.....crap!

Funny thing, my husband was "chugging along" with some mild cognitive impairment untilhe sustained a hunting accident - shot in the head during turkey season. He was "fine" - no damage BUT, that really seemed to get the LBD symptoms rolling - so to speak. Then, add a little minor surgey with anesthetic to the mix and voila. Here we are.

Keep pushing for a neuropsych evaluation. This seems to be the most comprehensive assessment tool.

If the MD is "user friendly", it would help the assessment if you & your mom could keep a journal of your dad's symptoms - date the entries and note time of day as well. It's my personal opinion that any worthwhile MD dealing with dementia depends heavily on caregiver reports.

Dr. Brad Boeve has a good comprehensive article ( about 30 pgs) noting various symptoms and specific meds to address management. It's on the research or article page of this site.
Keep us informed of what's going on and sorry to have to meet you this way.
Sue & Harry in WV


Thu Jul 27, 2006 10:32 am
Profile
Display posts from previous:  Sort by  
Reply to topic   [ 3 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by Maël Soucaze © 2010 phpBB.fr